Is There a Connection Between Lisinopril and Weight Gain?

Interactions with other drugs confuse the possible connection between lisinopril and weight gain.
Rapid weight gain is a symptom of some of the conditions treated by lisinopril.
Article Details
  • Written By: Henry Gaudet
  • Edited By: Shereen Skola
  • Last Modified Date: 05 August 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article

The link between lisinopril and weight gain is a matter of debate. Some studies have indicated that weight gain may be a side effect of the drug, but not conclusively. Swelling is another possible side effect of lisinopril, and an accompanying weight gain will often result from the excess fluid. Rapid increase in weight is also a symptom of some of the conditions treated by this drug.

Lisinopril is an angiotensin converting enzyme (ACE) inhibitor, most often prescribed to treat high blood pressure and congestive heart failure. Diabetics may also be given the drug to reduce the risk of kidney failure. ACE inhibitors like lisinopril work to prevent contraction of blood vessels, reducing blood pressure.

During drug trials, some patients taking the drug did experience an increase in weight. Weight gain has been identified as an uncommon side effect, affecting less than 1% of patients taking the drug. Notably, a similar percentage observed a loss of weight while taking the drug.

There is some confusion over the link between lisinopril and weight gain. In many instances, weight gain could not be linked conclusively to the use of the drug. Interactions with other drugs may be a factor as well. Diet and lifestyle can also contribute to increases, obscuring any connection between lisinopril and weight gain.

Ad

Another possible cause of weight gain for patients taking lisinopril is the condition being treated. Rapid weight gain is a symptom associated with congestive heart failure in particular. Patients experiencing a sudden or unexplained increase in weight are urged to consult with a doctor.

In some cases, the increase was attributed to edema, another known side effect of the drug. The build up of fluid caused both bloating and weight gain in these patients. Swelling could also be a sign of allergic reaction to the drug and patients experiencing these symptoms should seek immediate medical attention.

When patients take lisinopril and weight gain is observed, steps can be taken to keep weight under control. A healthy diet is a good first step. Sensible portions of low fat, low cholesterol, and low sodium foods such as fruits, vegetables, grains and lean meats will help the patient keep weight, blood pressure and heart conditions under control.

Regular activity is another important step. Even gentle exercise will also help to keep weight down and keep the heart strong. Patients taking lisinopril for blood pressure or heart conditions should speak with a doctor or medical professional before beginning an exercise program.

Ad

Discuss this Article

fify
Post 3

@MikeMason-- I think lisinopril can cause weight gain if the fatigue is very bad. Fatigue is a common side effect of lisinopril but it affects some people more than others. I can easily see how someone who is tired all the time might be inclined to eat more and exercise less.

Do you think this is what happened to you?

Some drugs really do cause weight gain as a side effect, like anti-depressants. But blood pressure medications usually don't cause weight gain. They can cause edema which looks like weight gain, but you already said that you don't have edema.

stoneMason
Post 2

I've gained weight from lisinopril. I don't think it's water weight because lisinopril has a diuretic effect and makes me go to the bathroom more frequently. I guess I'm one of the lucky few.

discographer
Post 1

I take a low dose of lisinopril for high blood pressure (5mg) and I have not had any weight gain from it thankfully.

The only side effect I have from this medication is coughing which is very annoying. It works great for my high BP though so I'm managing for now.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email